by Neil Bauman, Ph.D.
A nurse explained:
Recently an elderly friend of my neighbor suddenly began hearing “singing” auditory hallucinations at night. She has had hearing aids for some time and has had a lot of difficulty with them. She has even changed doctors because she was not happy. Could the sudden onset of the hallucinations be related to further hearing problems? I am hoping it is a hearing and not a psychiatric problem. I read too much about polypharmacy and drug interactions to be okay with the medications the elderly are prescribed. She went to her MD today and right away he presumed it was a psychiatric problem and prescribed Risperdal, which, in my opinion, is a nasty drug with a black box warning when prescribed to the elderly. I got a drug monograph for my neighbor (her request) and decided to see what I could find on auditory hallucinations; that’s when I came across your web site. Any alternative to those medications would be so much better.
I agree with you. In cases like this, drugs are seldom the answer because there are some better alternatives. The phantom sounds your neighbor’s friend is hearing could be related to further hearing loss, or to a combination of things including aging, hearing loss, tinnitus, quiet environment, mental attitude, stress, medications, etc.
Unfortunately, far too many elderly people are taking numerous drugs. Did you know that there are more than 250 drugs that can cause hallucinations such as she is experiencing? Since the phantom music came on suddenly, one way to try to track down the cause is to find out whether she recently changed her medications (either began a new drug or changed the dose on an existing one). If there is a close correlation, then that drug is likely the culprit. Stopping that drug could stop any future phantom sound episodes.
It bothers me that her doctor “right away presumed it was a psychiatric problem and prescribed Risperdal” without even determining whether she had a psychiatric condition or something benign such as Musical Ear Syndrome.
Things are not always what they seem at first glance. No doubt what this lady is experiencing is almost certainly related to a “ear” problem and not to a psychiatric problem. Of the hundreds and hundreds of people that have contacted me regarding hearing phantom music (and other phantom sounds), perhaps 3 had what I would consider a psychiatric problem. The rest were as sane as you and me. They just had some problems with their auditory systems that produced phantom sounds.
The best information available on the causes of Musical Ear Syndrome and ways to bring it under control (at least in my opinion, and I’m a wee bit biased because I wrote it) is the article “Musical Ear Syndrome—The Phantom Voices, Ethereal Music & Other Spooky Sounds Many Hard of Hearing People Secretly Experience“, and my easy-to-read book on the subject “Phantom Voices, Ethereal Music & Other Spooky Sounds“.